Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 263, NWS Norman, OK

May 25, 2012Ellis County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 25, 2012, 8:31 PM CDT for Ellis County, Roger Mills County, Oklahoma. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2012, 8:31 PM CDT (01:31 UTC)
Expired
May 25, 2012, 9:15 PM CDT
In force
44 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Ellis County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 176 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:35 PM CDTHAIL 12 N Dempsey, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 6:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
6163 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WUUS54 KOUN 260131
SVROUN
OKC045-129-260215-
/O.NEW.KOUN.SV.W.0263.120526T0131Z-120526T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
831 PM CDT FRI MAY 25 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN NORTHWEST OKLAHOMA...
  ROGER MILLS COUNTY IN WESTERN OKLAHOMA...

* UNTIL 915 PM CDT

* AT 828 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE 
  WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
  EXTENDING FROM DURHAM TO 8 MILES SOUTHWEST OF CHEYENNE...MOVING 
  NORTH AT 35 MPH. 

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE...ARNETT...REYDON...STRONG CITY...CRAWFORD...DURHAM...
  ROLL AND DEMPSEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3623 9999 3624 9960 3555 9949 3542 9999
TIME...MOT...LOC 0128Z 198DEG 30KT 3593 9991 3554 9980 

$$

30
1 follow-up statement
351 
WWUS54 KOUN 260147
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
847 PM CDT FRI MAY 25 2012

OKC045-129-260215-
/O.CON.KOUN.SV.W.0263.000000T0000Z-120526T0215Z/
ROGER MILLS OK-ELLIS OK-
847 PM CDT FRI MAY 25 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM 
CDT FOR ROGER MILLS AND ELLIS COUNTIES...

AT 845 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF ARNETT TO 
7 MILES EAST OF REYDON...MOVING NORTH AT 30 MPH. 

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...ARNETT...REYDON...STRONG CITY...CRAWFORD...DURHAM...
ROLL AND DEMPSEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3623 9999 3624 9960 3555 9949 3542 9999
TIME...MOT...LOC 0145Z 197DEG 27KT 3603 9983 3568 9979 

$$

30

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:30 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 25, 5:30 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT FRI MAY 25 2012

.AVIATION...
OUTSIDE CHANCE FOR A STORM ACROSS FAR WESTERN OKLAHOMA THIS
EVENING... BUT CHANCE REMAINS TOO LOW TO MENTION AT THIS TIME.
OTHERWISE... GUSTY SOUTH WINDS WILL REMAIN SO OVERNIGHT WITH A
GENERAL INCREASE IN MID AND HIGH CLOUDS OVERNIGHT. THERE WILL BE A
WINDOW LATE TONIGHT INTO FIRST PART OF MORNING FOR MVFR CEILINGS AS
STRATUS ONCE AGAIN DEVELOPS.

30

&&
.PREV DISCUSSION... /ISSED 305 PM CDT FRI MAY 25 2012/

.DISCUSSION...
DESPITE STRONG CAPPING INVERSION... LOCAL WRF... RUC AND HRRR
HAVE SHOWN A CONSISTENT SIGNAL OF ISOLATED CONVECTION DEVELOPING
ALONG THE DRYLINE IN OR NEAR WESTERN OKLAHOMA. EVEN IF STORMS
DEVELOP... WOULD EXPECT THEM TO BE ISOLATED AND THEREFORE 20 POPS
MIGHT BE A BIT AGGRESSIVE... BUT WILL LEAVE 20S IN THE WEST FOR
THIS EVENING. IF STORMS DO GO... THE ATMOSPHERIC INSTABILITY IS
HIGH ENOUGH THAT SEVERE WEATHER WOULD BE LIKELY. PRECIPITATION
CHANCES ARE TOO LOW TO MENTION ON SATURDAY... BUT RAIN CHANCES
RETURN BEGINNING SUNDAY AS A STORM SYSTEM MOVES INTO THE PLAINS
/ALBEIT MAINLY TO OUR NORTH/ AND THEN AS A SURFACE FRONT MOVES
INTO THE AREA MONDAY. THERE STILL IS DISAGREEMENT ON WHERE THE
SURFACE FEATURES ARE LOCATED AS UPPER PATTERN EVOLVES INTO ZONAL
FLOW EARLY-MID WEEK NEXT WEEK... BUT PRECIPITATION CHANCES REMAIN
JUSTIFIED. AS PATTERN CONTINUES TO SHIFT TO A NORTHWEST FLOW ALOFT
LATER IN THE WEEK... THERE ARE HINTS OF POSSIBLE MCS DEVELOPMENT
IN THE PLAINS. THIS HAS BEEN THE GENERAL FORECAST FOR A DAY OR TWO
AND HAVE NOT MADE ANY SIGNIFICANT CHANGES IN THE EXTENDED PERIODS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  91  68  89 /  10  10  10  10
HOBART OK         72  95  68  92 /  20  10  10  20
WICHITA FALLS TX  74  94  68  92 /  10  10  10  10
GAGE OK           73  93  68  92 /  20  10  10  20
PONCA CITY OK     73  91  70  89 /  10  10  10  10
DURANT OK         71  90  67  89 /   0   0  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 25, 11:50 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI MAY 25 2012

OKZ004>048-050>052-TXZ083>090-261000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING IN FAR WESTERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK AREA IS WEST OF A LINE FROM ALVA TO CLINTON TO
ALTUS.

DISCUSSION...
THERE IS A LOW CHANCE THAT A FEW THUNDERSTORMS MAY DEVELOP OVER
WESTERN OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS THIS
AFTERNOON AND EVENING ALONG THE DRYLINE. IF THEY DEVELOP...THERE IS
A CHANCE THEY COULD BECOME SEVERE...WITH LARGE HAIL BEING THE MAIN
THREAT. CAPPING MAY BE TOO STRONG TO ALLOW FOR ANY STORM DEVELOPMENT
AT ALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.

OTHER HAZARDOUS WEATHER...
UNSEASONABLY HOT WEATHER WILL CONTINUE TODAY...ESPECIALLY OVER
WESTERN NORTH TEXAS AND WESTERN OKLAHOMA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL ENTER THE FORECAST AGAIN SUNDAY AFTERNOON
ACROSS PARTS OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...AND
THEN SHIFT EASTWARD ACROSS CENTRAL OKLAHOMA LATE SUNDAY THROUGH
MONDAY AFTERNOON. EXPECT AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS
THROUGHOUT OKLAHOMA AND MOST OF WESTERN NORTH TEXAS THROUGH
THURSDAY.

OTHER HAZARDOUS WEATHER...
HOT WEATHER WILL CONTINUE TOMORROW IN PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM SATURDAY.

CMS

In the hours before

Special weather statement, May 25, 6:17 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
617 PM CDT FRI MAY 25 2012

OKZ033-034-036-TXZ083-252345-
HARMON OK-GREER OK-JACKSON OK-HARDEMAN TX-
617 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARMON...GREER...JACKSON AND
HARDEMAN COUNTIES UNTIL 645 PM CDT...

AT 614 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF DODSON TO 10 MILES SOUTH OF HOLLIS...
MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
QUANAH...MANGUM...HOLLIS...ELDORADO...DUKE...GOULD...VINSON...
GOODLETT...BRINKMAN...MADGE...MCKNIGHT AND MCQUEEN.

LAT...LON 3502 9999 3504 9945 3420 9963 3424 9999
TIME...MOT...LOC 2314Z 186DEG 25KT 3481 9992 3453 9994

30
Special weather statement, May 25, 6:36 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT FRI MAY 25 2012

OKZ014-021-033-034-260000-
ROGER MILLS OK-HARMON OK-GREER OK-BECKHAM OK-
636 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS...
HARMON...NORTHWESTERN GREER AND BECKHAM COUNTIES UNTIL 700 PM CDT...

AT 632 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM TEXOLA TO VINSON TO HOLLIS...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
HOLLIS...ERICK...GOULD...TEXOLA...SWEETWATER...VINSON...DEMPSEY...
MADGE AND MCKNIGHT.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3544 10000 3555 9999 3556 9969 3456 9976
      3457 10000
TIME...MOT...LOC 2332Z 207DEG 25KT 3529 9998 3490 9992 3464 9989

30
Local storm report, May 25, 7:15 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
715 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             5 S ERICK               35.14N 99.87W
05/25/2012  E1.00 INCH       BECKHAM            OK   AMATEUR RADIO

&&

FM
Local storm report, May 25, 7:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT FRI MAY 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             1 N ERICK               35.23N 99.87W
05/25/2012  E1.00 INCH       BECKHAM            OK   FIRE DEPT/RESCUE

&&

FM
Special weather statement, May 25, 8:13 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
813 PM CDT FRI MAY 25 2012

OKZ014-021-260145-
ROGER MILLS OK-BECKHAM OK-
813 PM CDT FRI MAY 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR ROGER MILLS AND NORTHWESTERN
BECKHAM COUNTIES UNTIL 845 PM CDT...

AT 811 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWEETWATER...
MOVING NORTH AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
REYDON...SWEETWATER AND DEMPSEY.

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3582 10000 3577 9967 3533 9982 3536 10000
TIME...MOT...LOC 0111Z 189DEG 34KT 3540 9992

30

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:26 PM CDTSevere Thunderstorm WarningOUNBeckham, Roger Mills33 min
May 25, 8:13 PM CDTSpecial Weather StatementOUNRoger Mills32 min
May 25, 9:15 PM CDTSpecial Weather StatementOUNCuster, Dewey, Ellis, Roger Mills30 min
May 25, 10:00 PM CDTSpecial Weather StatementOUNDewey, Ellis, Harper, Major, Woods, Woodward60 min
May 25, 10:25 PM CDTHigh Wind WarningOUNAlfalfa, Blaine, Dewey, Ellis, Harper, Major and 2 more3 hr
May 26, 4:32 AM CDTWind AdvisoryOUNEllis, Harper, Roger Mills, Woods, Woodward15 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.